Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 111, NWS La Crosse, WI

June 18, 2001Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 2001, 10:42 PM CDT for Wabasha County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2001, 10:42 PM CDT (03:42 UTC)
Expired
Jun 18, 2001, 11:30 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 190342
SVRLSE
MNC157-190430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1042 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 1130 PM CDT

* AT 1042 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  PRODUCING LARGE HAIL 8 MILES NORTHWEST OF PLAINVIEW...OR ABOUT 12
  MILES SOUTHWEST OF WABASHA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR PLAINVIEW AT 1050 PM CDT...
  NEAR WABASHA AT 1055 PM CDT...
  NEAR KELLOGG AT 1105 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING
FOR SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

BAUMGARDT

LAT...LON 4444 9234 4421 9241 4412 9210 4431 9193
          4443 9211

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:43 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 18, 9:43 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
943 PM CDT MON JUN 18 2001

WATCHES CONTINUES FOR COUNTY WARNING AREA AS FRONT APPROACHES FROM
THE WEST. STABILITY AXIS REMAINS JUST WEST OF WARNING AREA AHEAD OF
MAIN FRONTAL PUSH WITH 2000 J/KG AXIS FROM NORTH CENTRAL IOWA ACROSS
ALL OF SOUTHEAST MINNESOTA. SOME DIRECTIONAL SHEAR BUT GOOD SPEED
SHEAR WITH MID-LEVEL JET OF 50-70 KTS PUNCHING IN FROM SOUTHWEST.

WILL MONITOR LINE OF CONVECTION AS IT PUSHES EAST THIS EVENING AND
DROP WATCHES FROM WEST TO EAST. NO CHANGES EXPECTED THROUGH 1030 PM
THOUGH.

.LSE...NONE.

SHEA

In the hours before

Local storm report, Jun 18, 9:58 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
958 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    DODGE CENTER              MN   1 INCH HAIL
06/18/01   DODGE                          REPORTED BY OLMSTED EOC

0741 PM    2 NE BYRON                MN   1 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY OLMSTED EOC

0802 PM    ROCHESTER                 MN   1.25 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY OLMSTED EOC

0811 PM    WABASHA                   MN   1.25 INCH HAIL
06/18/01   WABASHA                        REPORTED BY OLMSTED EOC

0830 PM    STRUM                     WI   FUNNEL CLOUD
06/18/01   TREMPEALEAU                    REPORTED BY TREMPEALEAU
                                          COUNTY SHERIFF

0830 PM    THORP                     WI   1.75 INCH HAIL
06/18/01   CLARK                          CLARK COUNTY SHERIFF
                                          DEPARTMENT

0830 PM    THORP                     WI   4.5 INCH HAIL
06/18/01   CLARK                          REPORTED BY THORP HAMS

0843 PM    3 E STRUM                 WI   FUNNEL CLOUD
06/18/01   TREMPEALEAU                    REPORTED BY TREMPEALEAU
                                          COUNTY SHERIFF DEPARTMENT

0931 PM    2 N ST ANSGAR             IA   1 INCH HAIL
06/18/01   MITCHELL                       REPORTED BY MITCHELL COUNTY
                                          SHERIFF DEPARTMENT

BOYNE
Local storm report, Jun 18, 10:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1019 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 PM    LANESBORO                 MN   60 MPH WIND GUST
06/18/01   FILLMORE                       REPORTED BY SPOTTER.

SHEA
Local storm report, Jun 18, 10:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    BYRON                     MN   .88 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY STORM SPOTTERS.

SHEA
Local storm report, Jun 18, 10:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1024 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 PM    5 W SPRING VALLEY         MN   FUNNEL CLOUD
06/18/01   FILLMORE                       REPORTED BY SPOTTERS.

SHEA
Local storm report, Jun 18, 10:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1025 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....   U

1024 PM    2 NW BYRON                MN   .75 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY SPOTTERS.

SHEA
Local storm report, Jun 18, 10:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    POTSDAM                   MN   1 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY SPOTTER. WIND
                                          GUSTS OF 45 MPH.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:25 PM CDTSevere Thunderstorm WarningARXOlmsted65 min
Jun 18, 7:51 PM CDTSevere Thunderstorm WarningARXWabasha54 min
Jun 18, 8:38 PM CDTSevere Thunderstorm WarningARXDodge52 min
Jun 18, 9:15 PM CDTSevere Thunderstorm WarningARXOlmsted45 min
Jun 18, 9:20 PM CDTSevere Thunderstorm WarningARXMower55 min
Jun 18, 9:28 PM CDTSevere Thunderstorm WarningARXWabasha32 min
Jun 18, 9:34 PM CDTSevere Thunderstorm WarningARXDodge41 min
Jun 18, 9:43 PM CDTSevere Thunderstorm WarningARXFillmore47 min
Jun 18, 10:14 PM CDTSevere Thunderstorm WarningARXDodge46 min
Jun 18, 10:20 PM CDTSevere Thunderstorm WarningARXHouston, Winona40 min
Jun 18, 10:23 PM CDTSevere Thunderstorm WarningARXOlmsted67 min
Jun 18, 10:33 PM CDTSevere Thunderstorm WarningARXMower57 min
Jun 18, 11:00 PM CDTSevere Thunderstorm WarningARXWinona45 min
Jun 19, 12:04 AM CDTSevere Thunderstorm WarningARXWinona41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.